Imagine if the gas gauge on a car measured everything – gas, oil, windshield wiper fluid, water? Just one gauge for everything together. How helpful would that gauge be for you? How would you know what it needed when the gauge was on low?
The scale measures everything – fat, muscle, water, food, clothing – all together in one gauge. Why then, do we put so much emotion into what it says?
Scale goes down – elation! Scale goes up – frustration!
Even if it was up because you were on Prednisone that week, or your legs were swollen – that higher number can be so frustrating. And if it goes down quickly – even if you know that 30% of what was lost was muscle because you were not doing strength training, elation still happens!
Yes, we weigh you here at the Weight Center and look for that number to go down. It is our best objective tool to know that what you are doing is helping. But it is by no means a perfect tool. It’s an “all in one” gauge! That would not be helpful on your car, and it is certainly not helpful if that’s all we use to measure success with healthy lifestyle changes.
So we use other gauges. How do you feel? Do you have more energy? How are you doing with emotional eating? Are you able to do more now than you could before? Are your clothes fitting better? Are you doing strength training? These are the other measures we use as a guide because the scale is an “all in one” guage.
Next time you step on the scale, keep in mind it is an all-in-one measurement. Use your other measures to really guide you with how your lifestyle changes are working.
Keep Moving, Be Well,
Please share these posts with anyone you know interested in losing weight with or without weight loss surgery. Click here to learn more about the UMass Memorial Weight Center
These weekly blogs are general guidelines. These guidelines apply to patients who are cleared by a physician for the type of exercise described. Please contact your physician with any concerns or questions. Always report any symptoms associated with exercise, such as pain, irregular heartbeats, and dizziness or fainting, to your physician.